alexa
Reach Us +44-1647-403003
Infliximab-Induced Linear Iga Bullous Disease in a Patient with Ulcerative Colitis | OMICS International
ISSN: 2165-7920
Journal of Clinical Case Reports
Make the best use of Scientific Research and information from our 700+ peer reviewed, Open Access Journals that operates with the help of 50,000+ Editorial Board Members and esteemed reviewers and 1000+ Scientific associations in Medical, Clinical, Pharmaceutical, Engineering, Technology and Management Fields.
Meet Inspiring Speakers and Experts at our 3000+ Global Conferenceseries Events with over 600+ Conferences, 1200+ Symposiums and 1200+ Workshops on Medical, Pharma, Engineering, Science, Technology and Business
All submissions of the EM system will be redirected to Online Manuscript Submission System. Authors are requested to submit articles directly to Online Manuscript Submission System of respective journal.

Infliximab-Induced Linear Iga Bullous Disease in a Patient with Ulcerative Colitis

Nadia K Sundlass, Nicholas T Woltjen, Chinmoy Bhate, Jonhan Ho and Joseph C English*
Department of Dermatology, University of Pittsburgh, Pittsburgh, USA
Corresponding Author : Joseph C English
Department of Dermatology
University of Pittsburgh, Pittsburgh, USA
Tel: +1 412-624-4141
E-mail: [email protected]
Received August 22, 2015; Accepted September 11, 2015; Published September 18, 2015
Citation:Sundlass NK, Woltjen NT, Bhate C, Ho J, English JC (2015) Infliximab- Induced Linear Iga Bullous Disease in a Patient with Ulcerative Colitis. J Clin Case Rep 5:597. doi:10.4172/2165-7920.1000597
Copyright: ©2015 Sundlass NK, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Related article at Pubmed, Scholar Google

Visit for more related articles at Journal of Clinical Case Reports

Abstract

Linear Iga Bullous Disease (LABD) is an autoimmune blistering disease that can occur spontaneously or secondary to medications. Recently LABD has been reported in association with ulcerative colitis in which treatment with infliximab resolved both diseases. We describe a patient with ulcerative colitis who developed LABD disease after exposure to infliximab therapy for ulcerative colitis.

Keywords
Linear Iga Bullous disease; Autoimmune, Infliximab therapy; Ulcerative colitis
Case Report
A 28 year old white male with ulcerative colitis on 40 mg prednisone was started on infliximab as a Steroid-sparing agent. Approximately 5 1/2 weeks after initiating infliximab, he developed itchy pustules On his trunk. The patient was started on doxycycline 100 mg twice daily for presumed steroid- induced acne. The patient received the 3rd infusion of infliximab 4 days later and immediately developed rapidly-spreading, pruritic bullae on the head, neck, trunk, back, abdomen, genitalia, and all extremities. He presented to the dermatology clinic 1 week later with numerous polycyclic, tense persistent bullae clustered in a pattern resembling a “crown of jewels,” with central crusting [1,2] (Figures 1-3).
H&E and direct immunofluorescence (DIF) studies. The histologic sections demonstrated a subepidermal blister with neutrophils as well as linear deposits of IgA and weak deposits of IgG along the Dermoepidermal Junction (DEJ) (Figures 4 and 5). A diagnosis of infliximab induced LABD was made based on the clinical findings, timeline of drug exposures, and histopathological changes. Infliximab infusions and oral doxycycline were stopped. The patient required an increase to 80 mg oral prednisone daily to control his LABD and he was started on vedolizumab, a monoclonal antibody targeting integrin α4β7 that was recently approved for ulcerative colitis, after a 8 week washout period from the last infliximab infusion. Due to a reported sulfa allergy in this patient, he underwent rapid desensitization and is currently on 175 mg dapsone daily to treat the associated LABD. The patient’s ulcerative colitis and linear IgA disease have been successfully controlled with vedolizumab and oral dapsone, respectively. He remains disease free after having tapered off systemic corticosteroids.
Discussion
LABD is an autoimmune bullous disorder of the skin, with antibodies targeting the lamina lucida, the sublamina densa, or both [3]. Its incidence is reported to be less than 1 case per million and it occurs in both children and adults. LABD may occur spontaneously, secondary to a drug (most commonly implicated is vancomycin) or, as has been described recently, in the setting of ulcerative colitis [1,2]. The typical clinical presentation is a polycyclic grouping of bullae with central crusting, often referred to as a “crown of jewels” pattern. DIF demonstrates linear deposits of IgA along the DEJ [1]. Management typically involves termination of any potentially implicated medications and initiation of systemic corticosteroids and oral dapsone [4]. Druginduced LABD is usually thought to be more severe than spontaneous LABD, and usually starts within 4 weeks of medication initiation and resolves quickly after drug withdrawal [1], however, this observation is based upon medications with therapeutic levels that are achieved within days, rather than weeks, such as infliximab.
Anti-Tumor Necrosis Factor-Alpha (TNF) agents are efficacious in a broad spectrum of autoimmune disorders such as ulcerative colitis, rheumatoid arthritis, and psoriasis [2]. TNF antagonists may also paradoxically induce autoimmune diseases after months to years of therapy, such as lupus, which persist for months after withdrawal [5]. Infliximab was recently reported to induce pemphigus foliaceus; adalimumab was implicated in a case of bullous pemphigoid [6]. This is hypothesized to be secondary to suppression of Th1 cytokines by TNF antagonists, with a resulting shift towards Th2 cytokine production and production of autoantibodies [5]. Our case suggests that infliximab may also induce LABD. We considered that our patient developed LABD secondary to his underlying ulcerative colitis rather than medication usage; however, this typically occurs in patients with uncontrollable disease [7]. Our patient’s gastrointestinal symptoms were well-controlled throughout the development and progression of the LABD. Secondly, the patient began to develop blisters after the 2nd infusion, with rapid progression following the 3rd infusion, arguing for a drug association. While drug-induced LABD has historically occurred within 4 weeks of drug initiation, we argue that anti-TNF agents can cause autoimmune diseases weeks to years after drug initiation and can last up to 6 months before improving. Given the extensive surface area involvement of our patient and extended half-life of infliximab, we treated aggressively with steroids and oral dapsone to minimize complications due to both LABD and long-term steroid use. To our knowledge, this is the second report of infliximab-induced LABD [8]. Anti-TNF agents are increasingly being used for a wide variety of autoimmune conditions, and awareness of paradoxical side effects is of clinical relevance
References








 

 

Select your language of interest to view the total content in your interested language
Post your comment

Share This Article

Relevant Topics

Article Usage

  • Total views: 12509
  • [From(publication date):
    September-2015 - Nov 18, 2019]
  • Breakdown by view type
  • HTML page views : 8676
  • PDF downloads : 3833
Top